Hail, Erie
- When
- April 7, 9:08 AM EST
- Where
- Erie County, 0.86 mi NE of Clarence Center
- Measured
- 1 in hail
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 43.030, -78.610
A cold front crossed the region during the morning. A thunderstorm accompanying the front produced a one-inch hail in near Clarence.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
A cold front crossed the region during the morning. A thunderstorm accompanying the front produced a one-inch hail in near Clarence. At the Buffalo National Weather Service Office located adjacent to the Buffalo Niagara Airport, three-quarter inch hail fell.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Apr 7, 8:29 AM EST, 39 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
929 AM EDT WED APR 7 2010
.SYNOPSIS...
A WARM FRONT WILL REMAIN ACROSS SOUTHERN ONTARIO MOST OF THE DAY
BEFORE BEGINNING TO DROP SOUTHWARD LATER THIS AFTERNOON...ALLOWING
MOST OF WESTERN AND CENTRAL NEW YORK TO EXPERIENCE A SUMMERLIKE DAY
TODAY. THE FRONT WILL STALL ACROSS OUR AREA TONIGHT AND THURSDAY
MORNING AS LOW PRESSURE MOVES ALONG IT...PROVIDING FOR SHOWERS AND A
FEW THUNDERSTORMS...WITH SOME OF THE RAIN POSSIBLY HEAVY. THE SYSTEM
WILL GRADUALLY PULL EASTWARD DURING THURSDAY WITH PLENTY OF
RAIN...THEN A SHOT OF COLDER AIR WILL FOLLOW ON FRIDAY. TEMPERATURES
WILL THEN QUICKLY MODERATE TO NEAR OR SLIGHTLY ABOVE NORMAL ON THE
WEEKEND AND EARLY NEXT WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
ISSUED FORECAST UPDATE TO ACCOUNT FOR THUNDERSTORMS MOVING IN
EARLIER THAN ANTICIPATED. LINE IS MOVING FAIRLY QUICKLY AND SHOULD
RAPIDLY MOVE THROUGH THE NIAGARA FRONTIER BETWEEN 14 AND 15Z AND
PROGRESS OR WEAKEN AS IT CONTINUES THROUGH THE LOWER GENESEE
VALLEY AND BEYOND. REMAINDER OF FORECAST UNCHANGED.
THE MODELS GENERALLY AGREE THAT THE FRONT WILL SETTLE BACK TO THE
SOUTH LATER THIS AFTERNOON AND EVENING AS THE UPPER LEVEL TROUGH
OVER JAMES BAY DRIFTS TO THE SOUTH AND CAUSES THE UPPER LEVEL
RIDGE TO FLATTEN. BY 00Z...THE LEADING EDGE OF THE FRONT IS
EXPECTED TO SETTLE JUST SOUTH OF LAKE ONTARIO. THIS WILL ALLOW THE
SHOWERS AND SCATTERED THUNDERSTORMS THAT ARE FORMING NORTH OF THE
BOUNDARY TO DRIFT SOUTH AND IMPACT MOST AREAS NORTH OF THE
SOUTHERN TIER AND UPPER GENESEE VALLEY BY LATE AFTERNOON. STILL
LOOKS LIKE THERE WILL BE A SHARP NORTH TO SOUTH GRADIENT IN POPS
DUE TO THE FACT THAT THE STEADIEST RAIN HAS BEEN DEVELOPING ALONG
THE TIGHT THERMAL GRADIENT AT 850 MB WHICH IS DISPLACED NORTH OF
THE SURFACE FRONT.
TONIGHT...THE FRONT WILL CONTINUE TO SETTLE SLOWLY TO THE
SOUTH...THEN STALL ACROSS THE SOUTHERN TIER AS A WAVE MOVES EAST
ALONG THE BOUNDARY. THE AREA OF SHOWERS AND POSSIBLE THUNDERSTORMS
WILL CONTINUE TO SAG SLOWLY TO THE SOUTH...BUT THE MODELS STILL
AGREE THAT THE RIBBON OF STEADIEST RAIN WILL STAY JUST WEST OF MOST
OF OUR CWA. THIS IS CONSISTENT WITH THE TREND WHERE THE HEAVIEST
RAIN HAS BEEN ASSOCIATED WITH THE 850 MB FRONT.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
VERY DIFFICULT FORECAST AT THE START OF THIS PERIOD WITH POSITION OF
THE FRONT THE KEY. MOST MODELS HAVE THE FRONT DRIFTING SOUTH TO LK
ERIE-CHAUT-WYO-LIV COUNTIES BY 12Z THURS...WITH DEEPENING LOW
PRESSURE OVER CENTRL LK ERIE. THIS SEEMS REASONABLE AT THIS
STAGE...BUT QUESTION IS WHETHER FRONT LIFTS NORTH A BUT DURING THE
MORNING AS THE LOW REACHES NIAG FRONTIER AND/OR LK ONTARIO BEFORE
COLD FRONT SLIDES ACROSS THE REGION DURING THE MIDDAY/AFTERNOON
HOURS. COMPLICATING MATTERS WILL BE ANOTHER LOW DEVELOPING ALONG THE
SOUTH END OF THIS FRONT OVER CNTRL PA THURS PM. FORECAST IS MORE
CLEAR CUT OVER SRN TIER AND FINGER LAKES...WHICH WILL BE MAINLY IN
THE WARM SECTOR UNTIL THE FRONT SWINGS BY...SO WILL STAT DRY AND
THEN GO WITH AN INCREASE IN SHOWERS/TSTMS LATE MORNING AND EARLY
AFTERNOON...THEN A PERIOD OF RAIN BEHIND THE FRONT DURING THE
AFTERNOON...TAPERING OFF FROM WEST TO EAST LATE. SVR THREAT SHOULD
BE EAST OF OUR CWA DURING THURS AFTERNOON BUT IF FRONT IS SLOWER
THAN EXPECTED WE MAY HAVE SOME ISSUES OVER FINGER LAKES.
TOUGHEST AREA WILL BE BUF-ROC WITH COOL E-NE FLOW TO START...
PERHAPS A BRIEF WARMUP AS WINDS VEER TO SOUTH FOR AN HOUR OR TWO IN
MORNING...THEN A BRISK W-SW FLOW IN AFTERNOON AS SYSTEM GOES BY.
THIS WILL PLAY HAVOC WITH TEMPS...WILL HAVE TO BE A BIT GENERAL FOR
NOW WITH MAXES IN MORNING...DROPPING SIGNIFICANTLY IN AFTERNOON
(BELOW ALL GUID). AS FOR RAIN...THERE WILL BE A STRIP OF FAIRLY
HEAVY RAIN/SHOWERS ALONG LK ERIE EARLY...GRADUALLY SLIDING ACROSS
THE AREA DURING THE MORNING...TAPERING OFF DURING THE AFTERNOON.
THERE IS POTENTIAL FOR OVER AN INCH OF QPF.
COLDER AIR WILL SWEEP IN THURS NT BUT A DECENT DRY SLOT IS INDICATED
BY ALL MODELS. WILL END RAIN FROM WEST TO EAST DURING THE EVENING.
AFTER ABOUT 08Z IT GETS COLD ENOUGH FOR SOME UPSLOPE SHOWERS E OF LK
ERIE...AND THESE MAY BE WHITE AT HIGHER ELEVS WITH 850 MB TEMPS OF
-6C.
FRIDAY STARTS MAINLY DRY AND CHILLY...BUT IT WILL BE VERY UNSTABLE
WITH AXIS OF COLDEST 850 MB TEMPS OF -6C TO -8C ACROSS OUR REGION.
THIS IN ITSELF WILL LEAD TO SOME LIMITED SHOWER ACTIVITY...BUT AWAY
FROM THE STABILIZING EFFECTS OF THE LAKES WHICH WILL SHADOW
DOWNSTREAM AREAS. IN ADDITION...WRAPAROUND CLOUD AND MOISTURE WORKS
ACROSS THE WEST DURING THE AFTERNOON AND EAST FRI EVENING. WILL GO
WITH CHC POPS WHICH CAN BE EITHER RAIN...GRAUPEL OR WET SNOW. TEMPS
VERY CHILLY...L-M 40S AT BEST...AND WILL BE OUR FIRST DAY BELOW
NORMAL SINCE MAR 27 (13 DAYS).
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
TEMPERATURES BEGIN TO MODERATE FOR THE WEEKEND...AS THE UPPER TROF
EXITS TO THE EAST. BEYOND THIS...THE 500 MB FLOW BECOMES MORE
ZONAL...GENERATING A GOOD AREA FOR MID LEVEL FRONTOGENESIS ACROSS
THE REGION FOR SUNDAY AND MONDAY. THE GFS/EUROPEAN DIFFER ON
POSITION AND TIMING...BUT BOTH DO DEVELOP A WEAK FRONTAL BOUNDARY.
AT THIS TIMEFRAME...HAVE A LOW CONFIDENCE IN WHERE THE BOUNDARY WILL
BE...WITH ITS GENERAL POSITION OVER WESTERN OR CENTRAL NY ON THE
BACK OF THE TROF IT DOES NOT APPEAR TO BE TOO ACTIVE...BUT WILL
CARRY CHANCE POPS ON SUNDAY. OTHERWISE...CARRY 20 SLIGHT CHANCE POPS
THROUGH MONDAY...AS THE BOUNDARY WILL REMAIN IN THE REGION. FEEL
MOST IF NOT OF THIS WILL BE IN THE FORM OF MID LEVEL CLOUDINESS FROM
TIME TO TIME WITH PERHAPS A FEW SPRINKLES. TEMPERATURES TRICKY AS
WELL...WITH A FAIRLY SHARP GRADIENT BETWEEN NORTH AND SOUTH DUE TO
THE BOUNDARY. HEDGED TEMPERATURES TOWARDS THE EUROPEAN WHICH IS A
BIT COOLER THAN THE GFS...BUT STILL SLIGHTLY ABOVE NORMAL.
&&
.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
MAINLY VFR CONDITIONS PREVAIL ACROSS THE AREA EARLY THIS MORNING NOW
THAT THE WARM FRONT IS LIFTING NORTH ACROSS LAKE ONTARIO. THE MAIN
EXCEPTION TO THIS GENERAL TREND IS ACROSS THE NORTH COUNTRY WHERE
COOLER TEMPERATURES AND LINGERING LOW LEVEL MOISTURE IS STILL
GENERATING SOME MVFR VSBYS IN FOG.
THE FRONT IS THEN FORECAST TO SAG SOUTHEASTWARD DURING THE AFTERNOON
WITH MVFR CONDITIONS DEVELOPING IN SHOWERS AND SCATTERED
THUNDERSTORMS LATER IN THE AFTERNOON AND EVENING. AS THE ASSOCIATED
AREA OF SHOWERS CONTINUE TO DRIFT SLOWLY TO THE SOUTH...EXPECT MVFR
CONDITIONS TO BECOME MORE WIDESPREAD.
OUTLOOK...
THURSDAY...MVFR/IFR WITH RAIN.
FRIDAY...VFR/MVFR. A CHANCE OF RAIN/SNOW SHOWERS.
SATURDAY...VFR.
SUNDAY...VFR CHANCE SHOWERS.
&&
.MARINE...
NO HEADLINES ANTICIPATED ON THE WATERS THROUGH THURSDAY...BUT SMALL
CRAFTS LIKELY THURSDAY NIGHT AND FRIDAY.
A COLD FRONT WILL SLIDE ACROSS LAKE ONTARIO THIS AFTERNOON AND STALL
OVER LAKE ERIE THURSDAY MORNING BEFORE LOW PRESSURE MOVES ALONG
IT. WINDS WILL BE NORTHEAST ON ONTARIO THIS AFTERNOON INTO THURSDAY
MORNING...BACKING TO BRISK NORTHWESTERLIES THURSDAY AFTERNOON AND
STRONG WESTERLIES THURSDAY NIGHT AND FRIDAY. ON ERIE...SOUTH TO
SOUTHWEST WINDS WILL TURN VARIABLE LATE TONIGHT AND EARLY
THURSDAY...THEN TURN BRISK WEST TO SOUTHWEST THURSDAY
AFTERNOON...STRONG THURSDAY NIGHT AND FRIDAY...GRADUALLY VEERING TO
WEST.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 3 PM EDT THIS AFTERNOON FOR LEZ040-
041.
&&
SYNOPSIS...SFM
NEAR TERM...TJP/ZAFF
SHORT TERM...SFM
LONG TERM...APFFEL/SFM
AVIATION...TJP
MARINE...SFM/TJPHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 517 AM EDT WED APR 7 2010 NYZ001>008-010>014-019>021-085-080930- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 517 AM EDT WED APR 7 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-080930- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 517 AM EDT WED APR 7 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 841 AM EDT WED APR 7 2010 NYZ001-010-071345- NIAGARA-NORTHERN ERIE- INCLUDING THE CITIES OF...NIAGARA FALLS...BUFFALO 841 AM EDT WED APR 7 2010 ...STRONG THUNDERSTORM TO AFFECT PARTS OF THE NIAGARA FRONTIER... A STRONG THUNDERSTORM ALONG THE NORTH SHORE OF LAKE ERIE NEAR LONG POINT AT 8:40 AM EDT IS MOVING NORTHEAST AT OVER 60 MPH. THIS STORM IS FORECAST TO MOVE ACROSS GRAND ISLAND AND PORTIONS OF NIAGARA COUNTY AFTER 9:30 AM AND WILL LIKELY CONTAIN SOME SMALL HAIL AND A FIVE MINUTE DOWNPOUR...ALONG WITH THE USUAL CLOUD TO GROUND LIGHTNING. RSH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 922 AM EDT WED APR 7 2010 NYZ001-010-071430- NIAGARA-NORTHERN ERIE- INCLUDING THE CITIES OF...NIAGARA FALLS...BUFFALO 922 AM EDT WED APR 7 2010 ...STRONG THUNDERSTORM TO CROSS GRAND ISLAND AND THE NIAGARA FRONTIER... A STRONG THUNDERSTORM NEAR WELLAND AT 9:20 AM EDT IS MOVING TO THE NORTHEAST AT ABOUT 60 MPH. THE MAIN STORM WILL CROSS GRAND ISLAND BETWEEN 9:35 AND 9:45 AM WITH OTHER SHOWERS AND THUNDERSTORMS CROSSING THE NIAGARA FRONTIER AT THE SAME TIME. SOME SMALL HAIL AND A 5 MINUTE DOWNPOUR WILL ACCOMPANY THE MAIN THUNDERSTORM CELL. THE STORM IS ALSO PRODUCING A FAIR AMOUNT OF CLOUD TO GROUND LIGHTNING. RSH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 935 AM EDT WED APR 7 2010 NYZ001-010-071445- NIAGARA-NORTHERN ERIE- INCLUDING THE CITIES OF...NIAGARA FALLS...BUFFALO 935 AM EDT WED APR 7 2010 ...STRONG THUNDERSTORM WILL CROSS THE NIAGARA FRONTIER... A STRONG THUNDERSTORM NEAR WELLAND ON THE NORTH SHORE OF LAKE ERIE AT 9:30 AM WILL MOVE ACROSS NORTHERN ERIE COUNTY AND NIAGARA COUNTY AFTER 9:45 AM. THIS STORM MAY CONTAIN SOME SMALL HAIL AND WIND GUSTS TO 45 MPH...ALONG WITH A 5 MINUTE DOWNPOUR AND CLOUD TO GROUND LIGHTNING. RSH
The Buffalo radar (KBUF), 14 km away, was scanning. The volume nearest the first event began at 14:05 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2010Every state in 2010This day in weather historyWarnings in New York, April 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 224409, 224410.